Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 23, NWS Newport/Morehead City, NC

June 21, 20244 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 21, 2024, 7:41 AM EDT for 4 counties in North Carolina. It took effect at Jun 21, 2024, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2024, 7:41 AM EDT (11:41 UTC)
In effect from
Jun 21, 2024, 8:00 AM EDT
Expired
Jun 22, 2024, 8:00 PM EDT
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WHUS42 KMHX 211141
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
741 AM EDT Fri Jun 21 2024

NCZ195-196-199-203>205-220000-
/O.CAN.KMHX.BH.S.0022.000000T0000Z-240622T0000Z/
/O.NEW.KMHX.BH.S.0023.240621T1200Z-240622T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
741 AM EDT Fri Jun 21 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...All Eastern North Carolina beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:00 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin
4 follow-up statements
899 
WHUS42 KMHX 212339
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
739 PM EDT Fri Jun 21 2024

NCZ195-196-199-203>205-221145-
/O.EXT.KMHX.BH.S.0023.000000T0000Z-240623T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
739 PM EDT Fri Jun 21 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...All Eastern North Carolina beaches.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
494 
WHUS42 KMHX 220854
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
454 AM EDT Sat Jun 22 2024

NCZ195-196-199-203>205-222100-
/O.CON.KMHX.BH.S.0023.000000T0000Z-240623T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
454 AM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...All Eastern North Carolina beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 pm this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
021 
WHUS42 KMHX 221320
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
920 AM EDT Sat Jun 22 2024

NCZ203-221430-
/O.CAN.KMHX.BH.S.0023.000000T0000Z-240623T0000Z/
Northern Outer Banks-
920 AM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...


$$

NCZ195-196-199-204-205-230000-
/O.CON.KMHX.BH.S.0023.000000T0000Z-240623T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
920 AM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
339 
WHUS42 KMHX 230013
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
813 PM EDT Sat Jun 22 2024

NCZ195-196-204-205-231215-
/O.EXP.KMHX.BH.S.0023.000000T0000Z-240623T0000Z/
/O.NEW.KMHX.BH.S.0024.240623T1200Z-240624T0000Z/
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
813 PM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING SOUTH OF CAPE HATTERAS TO BOGUE INLET...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout, and 
  Bogue Banks beaches.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ199-230115-
/O.EXP.KMHX.BH.S.0023.000000T0000Z-240623T0000Z/
Coastal Onslow-
813 PM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 21, 7:27 AM EDT, 14 minutes earlier.

Area forecast discussion, Jun 21, 7:27 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
727 AM EDT Fri Jun 21 2024

.SYNOPSIS...
Coastal troughing develops today, then weakens as high pressure
briefly noses in tonight. High pressure shifts offshore over the
weekend, with inland troughing developing, and continuing into
the upcoming week. A front, or two, may make a run at Eastern NC
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 700 AM Friday...

 - Coastal shower and thunderstorm risk today

This morning, a tropical wave ("Invest 92L") and an associated
area of low pressure was located about 370 miles SSW of Cape
Lookout. This wave is moving westward and is forecast to reach
the FL/GA coast later today or tonight. The NHC continues to
maintain modest probabilities (50% chance) of a brief tropical
depression developing before landfall. North of that low,
coastal troughing is forecast to sharpen through the day.
Meanwhile, satellite imagery reveals a broad area of deeper
moisture approaching the ENC coast from off the Atlantic.
Guidance is in good agreement depicting this area of deeper
moisture reaching the coast through the day, but struggling to
penetrate much further inland of the coast. This will setup an
area of deep moisture convergence that, in tandem with the
coastal trough and daytime heating, should be supportive of
isolated to scattered showers and thunderstorms. I expect this
coverage to be focused across coastal Onslow County, southern
Craven County, Carteret County, and the southern OBX.

By mid to late afternoon, the coastal trough is forecast to
weaken as the above-mentioned low reaches the FL/GA coast, and
this should lead to a decreasing coverage of showers. Inland
away from the coast, highs should reach the 90s thanks to
limited cloudcover and increasing low-level thicknesses within
the developing southerly flow.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 200 AM Friday...

 - Patchy fog possible tonight (20-40% chance)

As the seabreeze works inland this evening, boundary layer
dewpoints are forecast to rise into the 70s across most, if not
all, of ENC. Meanwhile, a transient area of surface ridging
nosing in should support light winds. At face value, this
suggests at least some potential for patchy fog development
(mostly likely of the shallow variety). However, short-term
ensemble guidance gives a 20-40% chance of more impactful fog
developing, and this will be something we'll continue to monitor
in later forecasts. An alternative scenario, as seen in most
forecast soundings, is a low stratus deck of clouds developing,
which would tend to limit the fog potential. Regardless, the
combination of increasing dewpoints and rising thicknesses will
lead to a noticeably more mild night, with lows in the 70s for
most.

There's a loose signal in the guidance for some lingering
coastal showers, but forcing doesn't look as notable as during
the day today, so we'll keep the chance of precip lower along
the coast for now.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 4 AM Friday...

Saturday-Sunday...Surface high pressure over the Atlantic
continues to travel east, which will put ENC under southwesterly
flow and start a warming and moistening trend. Along the east
coast, coastal troughing will develop and last through the
weekend. The main lacking ingredient for a much needed
widespread rainfall event is instability, so the majority of
shower and thunderstorm activity this weekend will likely
develop along the seabreeze. Of more concern is the oppressive
heat, especially on Sunday, when "feels like" temperatures are
expected to reach 100-105F.

Monday-Friday...We'll remain mostly under southerly flow, which
will pump in ample moisture from the Gulf of Mexico and
increase humidity to uncomfortable levels. Diurnal PoPs are in
the forecast each day but better chances will be on Monday and
Thursday due to a series of frontal passages. The main points of
focus for the coming week will be triple digit "feels like"
temperatures and the potential for strong to marginally severe
storms on Monday.

 - Dangerous Heat: With increasing heat and humidity, heat
   indices will reach the upper 90s to low 100s each day this
   week. This raises concern for heat related illnesses for
   those spending time outdoors. No heat headlines are in place
   as of now, but trends will be monitored.

 - Monday Storms: Instability and deep layer shear look to be
   plentiful across the area. If this holds, some strong to
   severe storms are possible.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through 06z Saturday/...
As of 700 AM Friday...

 - Periods of MVFR conditions possible through tonight (50-70%
   chance)

 - TSRA possible along the coast today (20-30% chance)

Early satellite imagery this morning nicely depicts the
tropical wave, and associated surface low, moving westward
towards the FL/GA coastline. North of the low, low CIGs continue
to slowly advance northwest towards the coast of Eastern NC. It
remains unclear how far inland the low CIGs will get, and I've
kept a SCT/BKN layer of clouds confined to OAJ and EWN for now
through today. Within the deepening layer of moisture near the
coast, there has also been scattered SHRA and TSRA offshore.
Some of these will attempt to work towards the coast as well,
possibly aided by daytime heating/destabilization. The
likelihood of these SHRA and TSRA reaching any of our TAF sites
is even lower than the sub-VFR CIG risk, and I'll continue with
no mention in the TAFs for now. Later this evening, the
seabreeze will work inland with a period of south winds aiding
in low- level moisture advection. Moistening low-levels plus
light winds later tonight looks to be supportive of sub-VFR
conditions (either from low CIGs or BR/FG). For now, I felt
confident enough to introduce sub-VFR conditions for all TAF
sites tonight, but it's unclear whether it will be more stratus
or more of a fog scenario.

LONG TERM /Tonight through Tuesday/...
As of 4 AM Friday...SHRA and TSRA development are possible each
day along the seabreeze. Monday will present the best
opportunity for sub-VFR conditions given an environment that
could support strong to marginally severe storms. Winds will
generally be SW with 20-25 kt gusts possible late Sunday.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 700 AM Friday...

 - Elevated seas continue south of Cape Hatteras this morning

 - Increased shower and thunderstorm risk today south of Cape
   Hatteras

A tropical wave, and an associated area of low pressure, were
located about 370 miles SSW of Cape Lookout early this morning.
It's unclear how much swell is actually emanating from this low,
but persistent easterly flow is certainly contributing to
continued elevated seas of 4-7 ft early this morning. Given a
slower trend in waves laying down, I opted to extend the ongoing
SCA out several more hours. Of note, the Onslow Bay buoy
continues to fluctuate between 6 and 7 ft seas over the past few
hours. Additional extensions may be needed if this trend holds.
Eventually, the low moving ashore near the GA/FL coast, and
decreased winds should lead to sub 6 ft seas. For the most part,
winds will be easterly at 5- 15kt this morning, then shifting
to a southerly direction by tonight.

LONG TERM /Saturday through Tuesday/...
As of 4 AM Friday...Sub-SCA conditions will persist until
Sunday when SW winds increase to 15-20 kt with gusts to 25 kt.
Seas will be 2-3 ft on Saturday and build to 3-5 by later
Sunday. The new week will continue similar conditions with
gusts possibly dipping just below SCA criteria. Conditions
improve Tuesday after a cold front passes through, which will
generate variable winds at 10 kt or less and 3-4 ft seas
diminishing to 2-3 ft. Afternoon showers and thunderstorms are
possible each day but Monday presents the best chance for some
to be stronger to marginally severe.

&&

.FIRE WEATHER...
As of 400 AM Friday...

 - Elevated fire concerns possible Sunday

Fine (1-hr) fuel moisture is 10-15% across all of Eastern NC at
this time, which is in the 20-30th percentile for this time of
year. Despite increasing RH over the weekend, the overlap of dry
fine fuels and breezy conditions is noteworthy for any fire
that manages to develop, especially on Sunday. Outside of
Sunday, winds will generally be light, which will help to keep
the fire danger lower. Some areas along the immediate coast may
see wetting rainfall today. For the area at large, the better
chance of wetting rainfall comes Monday. From a climatology
standpoint, the recent stretch of dry weather is noteworthy. For
most of Eastern NC, it's been at least 2 weeks since the last
wetting rainfall. For a deeper rainfall (ie. 0.25" or more),
it's been almost a month for most of the area.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ195-196-
     199-203>205.
MARINE...Small Craft Advisory until 11 AM EDT this morning for AMZ156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...OJC
AVIATION...RM/OJC
MARINE...RM/OJC
FIRE WEATHER...MHX
Hazardous weather outlook, Jun 21, 4:03 AM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
403 AM EDT Fri Jun 21 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-220815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
403 AM EDT Fri Jun 21 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The combination of heat and humidity will produce heat index values
between 100 and 105 degrees this weekend, highest on Sunday. Anyone
spending time outdoors should take precaution to mitigate heat
related illnesses. Another wave of hot and humid conditions arrives
mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-220815-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
403 AM EDT Fri Jun 21 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increasing swell will produce an enhanced risk for rip currents
into the weekend.

The combination of heat and humidity will produce heat index values
up to 100 this weekend, highest on Sunday. Anyone spending time
outdoors should take precaution to mitigate heat related illnesses.
Another wave of hot and humid conditions arrives mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.